Monday, July 11, 2016

Emergency Medical Services Providing Lifesaving Drug for Opioid Overdoses

From The Oklahoma State Department of Health 
Information on Naloxone and Opioid Overdose
Office of Communications
Wednesday, May 4, 2016

In November 2014, the Oklahoma State Department of Health (OSDH) initiated a program to expand naloxone availability and use among emergency medical personnel across Oklahoma as part of a comprehensive program to reduce opioid drug overdose deaths. Naloxone is a lifesaving medication which can reverse an overdose if given in time. Today, more than 800 EMS personnel have been trained on the use of naloxone. Agencies have reported 42 lives saved. The number of lives saved is expected to grow as the program continues to expand through 2016.

Poisoning by prescription drugs is Oklahoma’s largest drug problem. Of the more than 5,300 unintentional poisoning deaths in Oklahoma from 2007 to 2014, nearly 80 percent involved at least one prescription drug and almost 90 percent of those deaths involved prescription painkillers, also known as opioids. In recent years, the number of unintentional poisoning deaths surpassed deaths from motor vehicle crashes. More unintentional poisoning deaths were caused by hydrocodone or oxycodone, both prescription painkillers, than alcohol and all illicit drugs combined. Adults ages 35-54 have the highest death rate of any age group for prescription overdoses.

Accidental poisoning from prescription painkillers can happen to people in any age group and from all walks of life. The scenarios listed below are just a few examples of the lifesaving impact of naloxone.
A toddler was at home with his parents and ingested oxycodone, a prescription painkiller, which was sitting on a coffee table. The toddler started becoming unresponsive and the parents called 911. Upon arrival of emergency personnel, the toddler was barely breathing and turning blue. Emergency medical personnel administered naloxone. In less than one minute the toddler was regaining color and breathing normally.
A middle-aged man went to the dentist for a procedure and was given tramadol for pain control. He was in significant pain and took more pills than were prescribed; 911 was called when he experienced problems. Upon arrival at the scene, first responders found the patient turning blue and going in and out of consciousness. First responders administered naloxone, and within two minutes, the patient was responsive and alert.
An older adult female had undergone back surgery the day before and was sent home with hydromorphone, an opioid painkiller. A family member found her lying on the sofa and not breathing well. An empty pill bottle was also found lying nearby. EMS was called and administered naloxone upon arrival. Within two minutes, the woman was responsive and breathing again.

These are just a few of the many faces of prescription drug-related poisonings in Oklahoma and a snapshot of how naloxone can save lives. Naloxone can be administered intravenously, intramuscularly or intranasally. Naloxone is inexpensive and effective. It has no abuse potential and does not cause harm when administered in the case of a non-opioid overdose.

The EMS naloxone program is providing a life-saving measure to help counter the drug overdose epidemic in Oklahoma. For more information on naloxone availability, including ways individuals at risk can get a naloxone kit for home use, visit TakeAsPrescribed.org.

For more information about the EMS naloxone program and prescription drug overdose prevention, contact the OSDH Injury Prevention Service at (405) 271-3430 or visit http://poison.health.ok.gov.

For help finding treatment referrals, call 211. To report illegal distribution or diversion of prescription drugs, call the Oklahoma Bureau of Narcotics and Dangerous Drugs Control at 1-800-522-8031.

This EMS naloxone project is supported in part by federal dollars from the Preventive Health Services division within Centers for Disease Control and Prevention (Grant # 2B01DP009043).









Copyright © 2016 State of Oklahoma


Help Desk | Policies | About Oklahoma's Web Portal | Feedback | Accessibility

No comments:

Post a Comment

Note: Only a member of this blog may post a comment.

There was an error in this gadget

Search This Blog